Hail, Chesterfield
- When
- June 30, 6:16 PM EST
- Where
- Chesterfield County, 2.15 mi SSW of Cash
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.570, -79.880
Trained Spotter reported quarter-sized hail along US 52 near Camp Coker Road.
Isolated thunderstorms developed near a weak trough of low pressure over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Isolated thunderstorms developed near a weak trough of low pressure over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 30, 5:38 PM EST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Columbia SC 638 PM EDT THU JUN 30 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the Gulf of Mexico through the weekend. A weak pressure trough will linger in the forecast area. The pattern supports mainly scattered diurnal thunderstorms with temperatures a little above normal. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Showers and thunderstorms are slowly weakening across the area early this evening. Think the main threat for the remainder of the evening will be locally heavy rain due to slow-moving storm cells and high PW values. Convection will begin diminishing with sunset...however with the boundary still across the area and remaining outflow boundaries intersecting some activity could linger through midnight or so. Overnight lows will generally be in the lower 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... The models display lee-side troughing in the forecast area with surface ridging to the south. A flat upper pattern is shown. Expect thunderstorms mainly associated with heating and convergence into the trough or into a possible seabreeze front that may move well inland. The MAV and MET MOS have pops 10 to 30 percent. The NAM and GSP indicate h5 temperatures near -6 C. Instability will likely remain weak and the NAM has surface-based LI's about -4 indicating a diminished risk of severe thunderstorms. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The GFS and ECMWF display surface ridging extending from the Atlantic westward into the Gulf of Mexico through the medium-range period. The models keep a frontal zone mainly just north of the forecast area with lee-side troughing in the area. There may be upper support at times with a series of mid-level shortwave troughs brushing the area. The GFS ensemble mean has pops 20 to 30 percent during the period. The GFS, ECMWF, and EKD MOS have pops 10 to 40 percent with no particular day more favored for precipitation. The MOS supports above normal temperatures during the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Mainly VFR conditions expected through the period. Convection is slowly diminishing across the area early this evening. Will continue with mention of thunder in a TEMPO group for OGB/AGS/DNL for the next couple of hours given current radar trends. Thunderstorm coverage will diminish later this evening. Have remained with MVFR conditions at all taf sites during the early morning and sunrise hours as moisture from rainfall will become trapped under the inversion. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 623 PM EDT THU JUN 30 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 623 PM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 457 PM EDT THU JUN 30 2016 SCZ030-302130- AIKEN- 457 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AIKEN COUNTY... AT 455 PM EDT...A STRONG THUNDERSTORM WILL AFFECT THE EUREKA AREA OF NORTHERN AIKEN COUNTY THROUGH 530 PM. THE STORM WILL LIKELY CONTAIN WIND GUSTS AROUND 45 MPH AND SMALL HAIL...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. LAT...LON 3362 8188 3374 8174 3374 8163 3355 8164 TIME...MOT...LOC 2055Z 266DEG 7KT 3369 8172
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 532 PM EDT THU JUN 30 2016 SCZ027-030-302200- LEXINGTON-AIKEN- 532 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN COUNTY LINE AREA NORTH OF WAGENER... A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN COUNTY LINE AREA ALONG STATE ROAD 113 NORTH OF WAGENER THROUGH 600 PM. THIS STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL HAIL ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3368 8145 3375 8148 3380 8143 3370 8132 TIME...MOT...LOC 2128Z 266DEG 49KT 3372 8127
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 539 PM EDT THU JUN 30 2016 GAZ064-065-SCZ018-025-302200- RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD- 539 PM EDT THU JUN 30 2016 ...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA... SOUTHWESTERN EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES... AT 536 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM SOUTHERN EDGEFIELD COUNTY WESTWARD INTO CENTRAL COLUMBIA COUNTY. MOVEMENT WAS EASTWARD NEAR 10 MPH. SOME OF THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND ONE-HALF INCH IN DIAMETER HAIL...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3340 8223 3354 8235 3369 8209 3361 8193 TIME...MOT...LOC 2136Z 188DEG 7KT 3361 8208
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 4 NNW EVANS 33.57N 82.16W
06/30/2016 COLUMBIA GA LAW ENFORCEMENT
REPORT OF TREES DOWN ALONG HARDY-MCMANUS
ROAD.
&&
DAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 4 NNW EVANS 33.57N 82.16W
06/30/2016 COLUMBIA GA LAW ENFORCEMENT
REPORT OF TREES DOWN ALONG HARDY-MCMANUS
ROAD.
&&
DAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 4 NNW EVANS 33.57N 82.16W
06/30/2016 COLUMBIA GA LAW ENFORCEMENT
REPORT OF TREES DOWN ALONG HARDY-MCMANUS
ROAD.
&&
DAThe Columbia radar (KCAE), 133 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained Spotter reported quarter-sized hail along US 52 near Camp Coker Road.
Public reported nickel sized hail along Highway 1.
Law enforcement reported a tree down across the roadway at US 1 and US 52.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 645125, 645129, 645135.